Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 12, 2008, 2:57 PM CST for Greene County, Sumter County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 12, 2008, 2:57 PM CST (20:57 UTC)
- Expired
- Feb 12, 2008, 3:45 PM CST
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 3:30 PM CST | TSTM WND DMG | 5 Ne York, AL | TREES AND POWER LINES DOWN BETWEEN YORK AND LIVINGSTON. WINDS ESTIMATED UP TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 12, 12:34 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 122057
SVRBMX
ALC063-119-122145-
/O.NEW.KBMX.SV.W.0028.080212T2057Z-080212T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST TUE FEB 12 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
SUMTER COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...CUBA...
* UNTIL 345 PM CST
* AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF EMELLE TO 12 MILES WEST OF CUBA...OR
ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF LIVINGSTON TO 12
MILES WEST OF CUBA...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PAYNEVILLE AND EMELLE BY 310 PM CST...
SUMTERVILLE AND CUBA BY 315 PM CST...
WARD...YORK AND GAINESVILLE BY 320 PM CST...
NEW MOUNT HEBRON AND LIVINGSTON BY 325 PM CST...
WEST GREENE BY 330 PM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3292 8833 3297 8812 3285 8799 3266 8800
3233 8804 3232 8840
TIME...MOT...LOC 2057Z 256DEG 34KT 3278 8841 3240 8856
$$
10/ARM2 follow-up statements
000
WWUS54 KBMX 122115
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST TUE FEB 12 2008
ALC063-119-122145-
/O.CON.KBMX.SV.W.0028.000000T0000Z-080212T2145Z/
SUMTER AL-GREENE AL-
314 PM CST TUE FEB 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHWESTERN GREENE AND SUMTER COUNTIES...
AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WARSAW TO YORK...OR ALONG A
LINE EXTENDING FROM 17 MILES SOUTH OF ALICEVILLE TO YORK...MOVING
EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GAINESVILLE BY 320 PM CST...
WEST GREENE...NEW MOUNT HEBRON AND LIVINGSTON BY 325 PM CST...
BELLAMY...LILITA AND EPES BY 330 PM CST...
WHITFIELD...COATOPA AND BLUFFPORT BY 335 PM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.
LAT...LON 3292 8833 3297 8812 3295 8811 3285 8799
3267 8800 3244 8802 3244 8804 3234 8804
3232 8840
TIME...MOT...LOC 2114Z 256DEG 34KT 3288 8819 3250 8834
$$
10/ARM000
WWUS54 KBMX 122134
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CST TUE FEB 12 2008
ALC063-119-122145-
/O.CON.KBMX.SV.W.0028.000000T0000Z-080212T2145Z/
SUMTER AL-GREENE AL-
333 PM CST TUE FEB 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHWESTERN GREENE AND CENTRAL SUMTER COUNTIES...
AT 333 PM CST...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOLIGEE TO
BELLAMY...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF
LIVINGSTON TO 8 MILES SOUTHEAST OF YORK...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WHITFIELD AND COATOPA BY 340 PM CST...
DUG HILL BY 345 PM CST...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE BETWEEN
YORK AND LIVINGSTON. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.
LAT...LON 3287 8819 3297 8812 3285 8799 3244 8802
3244 8804 3234 8804 3234 8831
TIME...MOT...LOC 2133Z 256DEG 34KT 3281 8803 3243 8818
$$
10/ARMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 5:53 AM CST, 9 hours 4 minutes earlier.
Area forecast discussion, Feb 12, 5:53 AM CST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 553 AM CST TUE FEB 12 2008 .UPDATED...FOR 12Z AVIATION DISCUSSION. && .SHORT TERM...TODAY AND TONIGHT. COLD FRONT THAT HAS BEEN ON THE SCOPE FOR SEVERAL DAYS NOW TAKING SHAPE OFF TO OUR NORTHWEST WITH AN ICY...AND THUNDERY...MESS OVER THE MID MISSISSIPPI VALLEY. FRONTAL CONVERGENCE JUST ABOUT COULDNT BE ANY MORE OBVIOUS OR BETTER...AND THE RESULT IS RATHER OBVIOUS. FORECAST QUANDARY FOR TODAY IS WHEN...NOT IF. 24 HOUR RAIN CHANCES JUST ABOUT BURY THE NEEDLE...BUT THE TRICK IS REALLY THE FIRST 12 HOURS...AND WHAT WE WILL SEE BEFORE 00Z. NAM/GFS IN PRETTY GOOD AGREEMENT...AND HAVE SLOWED DOWN PRECIP ONSET A BIT...WITH THE COLD FRONT ENTERING THE NORTHWESTERN CORNER MID-AFTERNOON...AND THE BULK OF THE RAIN FOLLOWING BEHIND THE FRONT. ON THE OTHER HAND...WITH A WARM AND SLIGHTLY UNSTABLE AIR MASS...WOULD NOT BE SURPRISED TO SEE SOME SHOWERS AND ISOLATED THUNDERSTORMS WORKING UP FROM THE SOUTH IN THE AFTERNOON. THAT SAID...WILL STAY CLOSE TO WHERE WEVE BEEN POP- WISE THE LAST FEW DAYS...BUT SHARPEN UP THE GRADIENT EVEN MORE... WITH 100 PERCENT NORTHWEST...AND DURN NEAR 0 POP IN THE SOUTHEAST. SLIGHT RISK NOTED BRUSHING OUR SOUTHWESTERN PERIPHERY...AND WILL NEED TO WATCH TRENDS OF CONVECTIVE PARAMETERS CLOSELY. TONIGHT...A BIT MORE STRAIGHT FORWARD...AS THE FRONT WILL BE RACING THROUGH THE FORECAST AREA OVERNIGHT...AND MOST AREAS WILL SEE RAIN. MODELS ARE HINTING AT SOME RATHER GUSTY NORTHWESTERLY WINDS ON THE RATHER SHARP BACK EDGE OF THE RAIN BEHIND THE FRONT TONIGHT... ESPECIALLY OVER SOUTHERN PORTIONS. THERE IS A GOOD DEAL OF DEBATE AS TO HOW MUCH MOISTURE WILL RECOVER AHEAD OF THE FRONT...MAKING FOR TRICKY DEWPOINT FORECAST. IN THIS HIGHLY ADVECTIVE 24 HOUR PERIOD...WARM ADVECTION TODAY...COLD TONIGHT...COMPUTED MAX AND MIN TEMPS OFF HOURLY TEMPERATURES DUE TO NON-STANDARD TEMP CURVES. JD/81 .LONG TERM...WEDNESDAY THROUGH TUESDAY. WILL START ON WEDNESDAY WITH SOME LEFT OVER POCKETS OF RAIN ACROSS THE EAST THROUGH 9 OR 10 AM. ONCE THIS LEAVES THE AREA...WE WILL SEE A FEW DRY DAYS...WITH THE NEXT SYSTEM APPROACHING THE AREA SOMETIME LATE FRIDAY. HERE IS WHERE THE MEDIUM TERM MODELS DISAGREE AGAIN. THE CANADIAN AND 00Z GFS MOS GUIDANCE AGREE WITH A SOLUTION THAT BRINGS A FRONT INTO THE AREA ON SATURDAY AND THEN STALLS IT OUT OVER CENTRAL ALABAMA. A SURFACE LOW PRESSURE THEN DEVELOPS AND WILL SWING ALONG THE FRONT SATURDAY NIGHT AND INTO SUNDAY. THE UPPER LEVEL LOW WILL THEN SWING THROUGH DURING THE DAY SUNDAY...CLEARING THE AREA BY MIDNIGHT SUNDAY NIGHT/MONDAY MORNING. THIS SOLUTIONS ACTUALLY AGREED WITH THE 12Z ECMWF. THE 6Z RUN IN COMING IN CLOSE TO THE SAME TIMING AS THE 00Z RUN. HOWEVER...THE 00Z ECMWF CAME IN 12 TO 18 HOURS SLOWER...WITH THE BULK OF THE RAIN SUNDAY NIGHT AND MONDAY MORNING. THE 00Z ECMWF...ACTUALLY STALLS THE FIRST FRONT IN TENNESSEE. NOT QUITE SURE IF WE ARE TO THAT TIME OF THE YEAR YET...ESPECIALLY SINCE THE FRONT ON MONDAY WORKED DOWN TO THE BIRMINGHAM AREA. HOWEVER...THE GFS ENSEMBLE MEMBERS AGREE WITH THIS SLOWER SOLUTION AS WELL. NEEDLESS TO SAY THERE ARE QUITE A BIT OF DIFFERENCES WITH THIS WEEKEND. WENT AHEAD AND WENT CLOSE TO THE GFS...ALBEIT A TAD SLOWER...TO ACCOUNT FOR THE DIFFERENCES WITH THE GFS ENSEMBLE MEMBERS AS WELL. WILL NOT BE SURPRISED TO SEE THIS SYSTEM SLOW DOWN A LITTLE MORE. STILL LOOKING AT THE BEST RAIN ON SATURDAY NIGHT AND SUNDAY...WITH OVERRUNNING AND SLOW FRONTAL PASSAGE. WILL LIKELY SEE SOME STRONG STORMS SUNDAY AS THE FRONT MOVES THROUGH. STILL LOOKING AT SOME PRETTY GOOD RAIN POSSIBILITIES ONCE THIS SYSTEM MOVES THROUGH THIS WEEKEND. ONCE THE SYSTEM CLEARS...WILL SEE DRIER AND COOLER WEATHER THROUGH TUESDAY. 16 && .AVIATION...06Z DISCUSSION. RATHER BUSY TAFS...COINCIDENT WITH APPROACHING AND DEPARTING COLD FRONT IN THE NEXT 24 HOURS. BREEZY CONDITIONS EXPECTED ACROSS THE BOARD AT ALL SITES...WITH SOUTH WINDS OF 10 TO 15 KNOTS GUSTING TO 23 KTS OR SO AHEAD OF THE FRONT...THEN ABOUT THE SAME OUT OF THE NORTHWEST BEHIND THE FRONT. ALSO EXPECT INCREASING AND LOWERING CLOUDS TODAY... WITH MVFR CEILINGS AND VISIBILITY EXPECTED TO DEVELOP JUST AHEAD OF THE FRONT. AS THE FRONT MOVES THROUGH AND EVENTUALLY PASSES...WE WILL LIKELY SEE BRIEF/TEMPO IFR CONDITIONS...BUT WILL NOT INCLUDE IN THIS PACKAGE UNTIL BETTER TIMING RESOLUTION IS CALLED FOR. BACK EDGE OF PRECIP TONIGHT SHOULD MARK A SHARP SHIFT IN THE WINDS TO THE NORTHWEST...AS WELL AS AN IFR CEILINGS AND PERHAPS DRIZZLE IN THE COOLER AIRMASS. CLEARING IS POSSIBLE LATE AT TCL AND BHM. JD/81 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY 9 AM TUESDAY THROUGH 3 AM WEDNESDAY FOR ALL ZONES. && 81/16/81
Hazardous weather outlook, Feb 12, 1:07 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 107 PM CST TUE FEB 12 2008 ALZ011>015-017>050-131900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 107 PM CST TUE FEB 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THROUGH 8 PM TODAY ACROSS CENTRAL ALABAMA. THE BEST CHANCE OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WINDS AND ISOLATED TORNADOES... IS ROUGHLY ALONG AND SOUTH A LINE FROM LIVINGSTON...TO SELMA...TO MONTGOMERY...TO EUFAULA. GUSTY WINDS OF 25 TO 30 MPH ARE ALSO EXPECTED ON AREA LAKES AND WATERWAYS THROUGH 3 AM WEDNESDAY MORNING. A LAKE WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 61
In the hours before
Special weather statement, Feb 12, 2:20 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CST TUE FEB 12 2008 ALZ012-022-122100- LAMAR-PICKENS- 220 PM CST TUE FEB 12 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 300 PM CST... AT 220 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEW HOPE...OR 10 MILES NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT 30 MPH. MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE GROVE. ETHELSVILLE. MCSHAN. SHAW. MILLPORT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 4:13 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 36 hr |
| Feb 12, 3:38 PM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 52 min |
| Feb 12, 4:26 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
| Feb 12, 4:57 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.